Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 129, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2003, 11:19 PM CDT for Logan County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 11:19 PM CDT (04:19 UTC)
- Expired
- Jun 24, 2003, 12:15 AM CDT
- In force
- 56 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Logan County, NE
The radar
The North Platte radar (KLNX), 47 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 10:50 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4886 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 7.9
- Supercell composite
- 32.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 240419 SVRLBF NEC113-240515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1118 PM CDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL NEBRASKA * UNTIL 1215 AM CDT * AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF GANDY...OR ABOUT 10 MILES NORTHEAST OF STAPLETON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FARM AND RANGELANDS OF NORTHEASTERN LOGAN COUNTY IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR THE AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4141 10068 4143 10031 4172 10028 4171 10067 $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:15 PM CDT, 9 hours 4 minutes earlier.
Area forecast discussion, Jun 23, 2:15 PM CDT, 9 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
215 PM CDT MON JUN 23 2003
THERE ARE TWO FORECAST CHALLENGES TODAY:
THE FIRST OF COURSE IS THE PRECIPITATION PROBABILITIES THROUGH
THURSDAY THE SECOND IS THE MAGNITUDE OF THE COOLING WITH THE FRONT
ON WEDNESDAY.
...18Z SYNOPSIS...
SURFACE OBSERVATIONS AND VISIBLE IMAGERY SHOW SEVERAL
BOUNDARIES. THE MSL PRESSURE SHOWS THE CENTER OF THE SURFACE LOW TO
BE SOUTH OF MCCOOK AND BETWEEN GLD AND HLC. THE STRONGEST BOUNDARY
APPEARS TO RUN FROM JUST WEST OF HURON AND AINSWORTH THROUGH OGALLALA
TO JUST EAST OF GOODLAND. THAT FEATURE IS A DEWPOINT/TEMPERATURE
BOUNDARY WITH 65/55 WEST OF THE BOUNDARY COMPARED TO 80/65 IN THE
WARMER AIR EAST OF IT. SURFACE BASED CAPES OF 2000-3500 J/KG WERE
INDICATED IN THE LAPS DATA SOUTH AND EAST OF LBF-IML. THE 18Z LBF
SOUNDING HAS 2600 J/KG CAPE AND -7.8C LI. HOWEVER, THE CAP STRENGTH
IS AOA 88F. THE GOES DPI OF LI AND TPW INDICATES THAT THE MOST
FAVORABLE AREA FOR SEVERE CONVECTION IS EAST OF THE NORTH PLATTE
FORECAST AREA.
...MODELS...
THIS MORNINGS 12Z ETA SHOWS VERY GOOD CONTINUITY WITH THE
23/00Z CYCLE. ALSO, THE ETA AND GFS FROM THIS MORNINGS RUN ARE
MUTUALLY SUPPORTIVE WITH POSITIONS OF THE FRONT AND UPPER TROUGH
THROUGH WEDNESDAY. SO, I WILL USE A BLEND OF THE ETA AND CURRENT
CONDITIONS FOR TONIGHT AND USE THE ETA AND GFS FOR TUESDAY THROUGH
THURSDAY.
...FORECAST THROUGH THURSDAY...
JUDGING FROM THE POSITION OF THE BOUNDARIES AND THE
MOISTURE/INSTABILITY AREAS, I WOULD NOT EXPECT THE HEAVY RAIN OR
SEVERE WEATHER WEST OF MRR-LBF. HEAVY RAIN IS LIKELY IN THE
NORTHEAST PART OF THE FORECAST AREA WHERE THERE HAS ALREADY BEEN A
LOW OF RAIN SO, I WILL KEEP STRONG CONVECTION EAST OF THAT LINE.
ALSO, WILL GO WITH FFA FOR THE NORTHEAST ZONES.
FOR THE REST OF THE FORECAST, I WILL GO PRETTY MUCH WITH
ETA/GFS GUIDANCE WITH ADJUSTMENTS FOR BLENDING WITH OTHER FORECAST
AREAS.
LOOKING AT TEMPERATURES WEDNESDAY, THE ETA AND THE 12Z GFS MOS
SHOWS HIGHS ONLY IN THE 50S AND 60S, WHILE THE NGM MOS SHOWS 60S
AND 70S. BOTH THE ETA AND THE GFS INDICATE EXTREME 24 HOUR
TEMPERATURE CHANGES. THEY RANGE FROM -3F NORTHWEST BY THE ETA TO -40F
IN THE SOUTHEAST THE GFS INDICATES -4F NORTHWEST TO -30 SOUTHEAST.
THAT IS EVEN MORE EXTREME THAN THE MOS WOULD INDICATE. SO, I WILL
USE A BLEND OF THE THREE AND KEEP TEMPERATURES IN THE 60S TO AROUND
70 WITH POSSIBLY SOME 50S IN THE NORTHEAST.
...EXTENDED FORECAST FRIDAY THROUGH MONDAY...
THE 23/00Z MEDIUM RANGE GFS HAS SLOWED THE PROGRESSION OF THE
UPPER TROUGH AND ASSOCIATED SURFACE FRONT FROM THE 22/00Z RUN. THIS
HAS BEEN THE TREND FOR THE PREVIOUS TWO DAYS AS WELL. THE 22/12Z
ECMWF IS PRETTY CONSISTENT WITH THE 21/12Z RUN AND IT LENDS SOME
SUPPORT TO THE 23/00Z GFS. AS A RESULT, I HAVE MODERATE CONFIDENCE
IN THE MEDIUM RANGE GFS FOR FRIDAY THROUGH MONDAY.
THE UPPER TROUGH MOVING THROUGH THURSDAY NIGHT AND FRIDAY WILL
USHER IN A DRY PERIOD THAT SHOULD LAST UNTIL SATURDAY WHEN RETURN
FLOW BEGINS TO BRING GULF MOISTURE TO THE HIGH PLAINS AGAIN. THIS
SHOULD HELP REBUILD THE HIGH PLAINS THETA-E RIDGE ALONG A SURFACE
TROUGH. THAT WOULD JUSTIFY A CHANCE OF THUNDERSTORMS IN THE
SOUTHWEST.
.LBF...FLOOD WATCH 006-007-009-010.
SPRINGERHazardous weather outlook, Jun 23, 3:57 PM CDT, 7 hours 22 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-241030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 357 PM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A HIGH STATE OF READINESS SHOULD MAINTAINED TONIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA AS TORNADIC THUNDERSTORMS COULD DEVELOP. ON SUNDAY...A VIOLENT TORNADO MOVED THROUGH THAYER COUNTY NEBRASKA PRODUCING EXTENSIVE DAMAGE AND ONE FATALITY. ALSO...OVER A FOOT OF RAIN FELL PRODUCING EXTENSIVE FLOODING AND EVACUATIONS. THE TORNADIC THUNDERSTORMS WILL BE MOST LIKELY ALONG AND NORTH OF INTERSTATE 80 TONIGHT. VERY LARGE HAIL IS ALSO POSSIBLE. VERY LARGE HAIL ACROSS SOUTH CENTRAL NEBRASKA SUNDAY MEASURED 6 AND 1/2 INCHES IN DIAMETER AND THIS COULD DEVELOP TONIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THE EXACT LOCATION OF THE TORNADIC STORMS AND VERY LARGE HAIL IS UNCERTAIN SO A HIGH STATE OF READINESS SHOULD BE MAINTAINED THIS AFTERNOON THROUGHOUT THE OUTLOOK AREA UNTIL THE THREAT OF SEVERE WEATHER HAS ENDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...ANOTHER ACTIVE SEVERE WEATHER DAY IS EXPECTED. THE AREA OF GREATEST CONCERN IS GENERALLY ALONG AND EAST OF HIGHWAY 83. A HIGH STATE OF READINESS SHOULD BE MAINTAINED DURING THE AFTERNOON AND EVENING EAST OF HIGHWAY 83. THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON COULD BE EXPLOSIVE WITH STORMS PRODUCING VERY LARGE HAIL AND TORNADOES. SEVERE STORMS ARE ALSO POSSIBLE ELSEWHERE HOWEVER WITH A LESSER THREAT OF TORNADOES. WEDNESDAY...THUNDERSTORMS ARE POSSIBLE. THE SEVERE WEATHER POTENTIAL IS UNCERTAIN BUT WILL BE MONITORED CLOSELY. THURSDAY THROUGH SUNDAY...DRY. .SPOTTER INFORMATION STATEMENT... STORM MOTION WILL BE EAST AND NORTHEAST AT 20 MPH. SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT AND TUESDAY AFTER 2 PM CDT. POWER
In the hours before
Local storm report, Jun 23, 10:25 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1025 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 6 SSE ENDERS NE 0.75 IN HAIL
06/23/03 CHASE
JCLocal storm report, Jun 23, 10:32 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1032 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1002 PM ENDERS NE 1.00 IN HAIL
06/23/03 CHASE
JCLocal storm report, Jun 23, 10:34 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1034 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1021 PM 18 SW STOCKVILLE NE TORNADO
06/23/03 FRONTIER POWER LINES DOWN NEAR
WILLOW MARINA
JCLocal storm report, Jun 23, 10:47 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1047 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1016 PM CURTIS NE 70 MPH TSTORM WIND
06/23/03 FRONTIER TREES DOWN IN TOWN OF
CURTIS
JCLocal storm report, Jun 23, 10:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1049 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM CURTIS NE 70 MPH TSTORM WIND
06/23/03 FRONTIER MORE TREES DOWN IN TOWN OF
CURTIS
JCSpecial weather statement, Jun 23, 11:01 PM CDT, 18 minutes before
NEZ005>010-022>029-035>038-056>059-069>071-094-240430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1101 PM CDT MON JUN 23 2003 ...TORNADO WATCH NUMBER 568 REPLACED WITH TORNADO WATCH NUMBER 575 FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA... ...TORNADO WATCH NUMBER 573 REPLACED WITH TORNADO WATCH NUMBER 575 FOR THE SOUTHEASTERN NEBRASKA PANHANDLE... THE TORNADO WATCH IN EFFECT UNTIL 11 PM CDT (10 PM MDT) WILL BE ALLOWED TO EXPIRE FOR CHERRY...KEYA PAHA...BROWN...ROCK...HOLT...AND BOYD COUNTIES. THE TORNADO WATCH IN EFFECT UNTIL 11 PM CDT (10 PM MDT) FOR GRANT... HOOKER...THOMAS...BLAINE...LOUP...GARFIELD...WHEELER...ARTHUR... MCPHERSON...LOGAN...CUSTER...KEITH...LINCOLN...PERKINS...CHASE... HAYES...AND FRONTIER COUNTIES HAS BEEN REPLACED WITH A NEW TORNADO WATCH VALID UNTIL 4 AM CDT (3 AM MDT). THE TORNADO WATCH IN EFFECT UNTIL MIDNIGHT MDT FOR DEUEL AND GARDEN COUNTIES HAS BEEN EXTENDED UNTIL 3 AM MDT. CLB
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:04 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 56 min |
| Jun 23, 9:02 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 58 min |
| Jun 23, 9:07 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 53 min |
| Jun 23, 9:24 PM CDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 66 min |
| Jun 23, 9:31 PM CDT | Tornado Warning | LBF | Frontier | 29 min |
| Jun 23, 9:58 PM CDT | Tornado Warning | LBF | Frontier | 47 min |
| Jun 23, 10:02 PM CDT | Tornado Warning | LBF | Hayes | 28 min |
| Jun 23, 10:05 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 25 min |
| Jun 23, 10:20 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 25 min |
| Jun 23, 10:24 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Chase, Garfield, Hayes, Lincoln, Loup | 66 min |
| Jun 23, 10:26 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 64 min |
| Jun 23, 10:32 PM CDT | Severe Thunderstorm Warning | LBF | Hayes | 58 min |
| Jun 23, 10:40 PM CDT | Tornado Warning | LBF | Frontier | 35 min |
| Jun 23, 11:02 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 58 min |
| Jun 23, 11:09 PM CDT | Severe Thunderstorm Warning | LBF | Loup | 36 min |
| Jun 23, 11:12 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 63 min |
| Jun 23, 11:27 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 63 min |
| Jun 23, 11:31 PM CDT | Severe Thunderstorm Warning | LBF | Garfield | 29 min |
| Jun 23, 11:57 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 63 min |
| Jun 24, 12:13 AM CDT | Severe Thunderstorm Warning | LBF | Holt | 47 min |
| Jun 24, 12:14 AM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 61 min |
| Jun 24, 12:35 AM CDT | Severe Thunderstorm Warning | LBF | Cherry | 55 min |
| Jun 24, 12:42 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 63 min |
| Jun 24, 1:19 AM CDT | Severe Thunderstorm Warning | LBF | Grant | 56 min |
| Jun 24, 1:58 AM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 47 min |
| Jun 24, 2:51 AM CDT | Flash Flood Warning | LBF | Cherry, Keya Paha | 114 min |
| Jun 24, 5:07 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 53 min |
| Jun 24, 5:29 PM CDT | Tornado Warning | LBF | Lincoln | 31 min |
| Jun 24, 5:39 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 66 min |
| Jun 24, 5:59 PM CDT | Tornado Warning | LBF | Lincoln | 31 min |
| Jun 24, 6:06 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 54 min |
| Jun 24, 6:18 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 57 min |
| Jun 24, 6:24 PM CDT | Tornado Warning | LBF | Lincoln | 36 min |
| Jun 24, 6:34 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 56 min |
| Jun 24, 6:54 PM CDT | Tornado Warning | LBF | Blaine | 66 min |
| Jun 24, 6:56 PM CDT | Tornado Warning | LBF | Custer, Lincoln | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.